- Open Access
Halpern’s iteration for Bregman strongly nonexpansive multi-valued mappings in reflexive Banach spaces with application
© Li et al.; licensee Springer 2013
- Received: 20 December 2012
- Accepted: 5 July 2013
- Published: 22 July 2013
Bregman strongly nonexpansive multi-valued mapping in reflexive Banach spaces is established. Under suitable limit conditions, some strong convergence theorems for modifying Halpern’s iterations are proved. As an application, we utilize the main results to solve equilibrium problems in the framework of reflexive Banach spaces. The main results presented in the paper improve and extend the corresponding results in the work by Suthep et al. (Comput. Math. Appl. 64:489-499, 2012).
MSC:47J05, 47H09, 49J25.
for all , where . The multi-valued mapping is called nonexpansive if for all . An element is called a fixed point of if . The set of fixed points of T is denoted by .
where . Such a method was introduced in 1967 by Halpern  and is often called Halpern’s iteration. In fact, he proved, in a real Hilbert space, strong convergence of to a fixed point of the nonexpansive mapping T, where , .
Now, because of a simple construction, Halpern’s iteration is widely used to approximate fixed points of nonexpansive mappings and other classes of nonlinear mappings. Reich  also extended the result of Halpern from Hilbert spaces to uniformly smooth Banach spaces. In 2012, Halpern’s iteration for Bregman strongly nonexpansive mappings in reflexive Banach spaces was introduced and a strong convergence theorem for Bregman strongly nonexpansive mappings by Halpern’s iteration in the framework of reflexive Banach spaces was proved.
In this paper, Bregman strongly nonexpansive multi-valued mappings in reflexive Banach spaces are introduced. Under suitable limit conditions, strong convergence theorems for the proposed modified Halpern’s iterations are proved. As an application, we use our results to solve equilibrium problems in the framework of reflexive Banach spaces. The results presented in the paper improve and extend the corresponding results in .
In the sequel, we begin by recalling some preliminaries and lemmas which will be used in our proofs. Let X be a real reflexive Banach space with a norm and let be the dual space of X. Let be a proper, lower semi-continuous and convex function. We denote by domf the domain of f.
Furthermore, equality holds if (see ). The set for some is called a sublevel of f.
The function f is said to be Gâteaux differentiable at x if exists for any y. In this case, coincides with , the value of the gradient of f at x. The function f is said to be Gâteaux differentiable if it is Gâteaux differentiable for any . The function f is said to be Fréchet differentiable at x if this limit is attained uniformly in . Finally, f is said to be uniformly Fréchet differentiable on a subset D of X if the limit is attained uniformly for and . It is known that if f is Gâteaux differentiable (resp. Frêchet differentiable) on intdomf, then f is continuous and its Gâteaux derivative ∇f is norm-to-weak∗ continuous (resp. continuous) on intdomf (see  and ).
Definition 2.1 (cf. )
essentially smooth if ∂f is both locally bounded and single-valued on its domain;
essentially strictly convex if is locally bounded on its domain and f is strictly convex on every convex subset of ;
Legendre if it is both essentially smooth and essentially strictly convex.
Remark 2.1 (cf. )
f is essentially smooth if and only if is essentially strictly convex;
f is Legendre if and only if is Legendre;
- (d)If f is Legendre, then ∂f is a bijection which satisfies
Examples of Legendre functions can be found in . One important and interesting Legendre function is () when X is a smooth and strictly convex Banach space. In this case, the gradient ∇f of f is coincident with the generalized duality mapping of X, i.e., . In particular, the identity mapping in Hilbert spaces. In this paper, we always assume that f is Legendre.
The following crucial lemma was proved by Reich and Sabach .
Lemma 2.1 (cf. )
If is uniformly Fréchet differentiable and bounded on bounded subsets of X, then ∇f is uniformly continuous on bounded subsets of X from the strong topology of X to the strong topology of .
is called the Bregman distance with respect to f.
We know that f is totally convex on bounded sets if and only if f is uniformly convex on bounded sets (see ).
The following crucial lemma was proved by Butnariu and Iusem .
Lemma 2.2 (cf. )
The function f is totally convex on bounded sets if and only if it is sequentially consistent.
Definition 2.2 (cf. )
Let D be a convex subset of intdomf and let T be a multi-valued mapping of D. A point is called an asymptotic fixed point of T if D contains a sequence , which converges weakly to p, such that (as ).
We denote by the set of asymptotic fixed points of T.
- (i)Bregman strongly nonexpansive with respect to a nonempty if
and if, whenever is bounded, and , then , where .
- (ii)Bregman firmly nonexpansive if
In particular, the existence and approximation of Bregman firmly nonexpansive single-valued mappings was studied in . It is also known that if T is Bregman firmly nonexpansive and f is the Legendre function which is bounded, uniformly Fréchet differentiable and totally convex on bounded subsets of X, then and is closed and convex (see ). It also follows that every Bregman firmly nonexpansive mapping is Bregman strongly nonexpansive with respect to . The class of single-valued Bregman strongly nonexpansive mappings was introduced first in . For a wealth of results concerning this class of mappings, see [18–22] and the references therein.
and if, whenever is bounded, and , then , where and .
The following lemmas give us some nice properties of sequences of real numbers which will be useful for the forthcoming analysis.
Lemma 2.3 (cf. , Lemma 2.1, p.76)
In fact, .
Lemma 2.4 (see , Lemma 2.5, p.493)
3 Main results
To prove our main result, we first prove the following two propositions.
The proof of Proposition 3.1 is now completed. □
The proof of the following result in the case of single-valued Bregman firmly nonexpansive mappings was done in (, Lemma 15.5, p.305). In the multi-valued case, the proof is identical and therefore we will omit the exact details. The interested reader will consult .
Proposition 3.2 Let be a Legendre function and let D be a nonempty, closed and convex subset of intdomf. Let be a Bregman firmly nonexpansive multi-valued mapping with respect to f. Then is closed and convex.
where satisfying and . Then strongly converges to .
By the induction, the sequence is bounded.
Hence is contained in the sublevel set , where . Since f is lower semicontinuous, is weak∗ lower semicontinuous. Hence the function ψ is coercive (see ). This shows that is bounded. Since f is strongly coercive, is bounded on bounded sets (see ). Hence is also bounded on bounded subsets of (see ). Since f is a Legendre function, it follows that , , is bounded. Therefore is bounded. So are and .
The rest of the proof will be divided into two parts.
Case 1. Suppose that is eventually decreasing, i.e., there exists a sufficiently large such that for all . In this case, exists. In this situation, we have that exists. This shows that and hence .
By Lemma 2.4, we conclude that . Therefore, by Lemma 2.2, since f is totally convex on bounded subsets of X, we obtain that as .
The proof of Theorem 3.1 is now completed. □
As a direct consequence of Theorem 3.1 and Remark 2.2, we obtain the convergence result concerning strongly relatively nonexpansive multi-valued mappings in a uniformly smooth and uniformly convex Banach space.
where satisfying and . Then converges strongly to , where is the generalized projection onto .
In this section, we give an application of Theorem 3.1, which is the equilibrium problems in the framework of reflexive Banach spaces.
for all ;
for any ;
for each , ;
for each given , the function is convex and lower semicontinuous.
The so-called equilibrium problem for G is to find a such that for each . The set of its solutions is denoted by .
is a Bregman firmly nonexpansive mapping;
is a closed and convex subset of D;
- (5)for all and for all , we have(4.2)
In addition, by Reich and Sabach , if f is uniformly Fréchet differentiable and bounded on bounded subsets of X, then we have that is closed and convex. Hence, by replacing in Theorem 3.1, we obtain the following result.
where satisfying and . Then converges strongly to .
The authors are very grateful to both reviewers for carefully reading this paper and their comments. This work is supported by the Doctoral Program Research Foundation of Southwest University of Science and Technology (No. 11zx7129) and Applied Basic Research Project of Sichuan Province (No. 2013JY0096).
- Halpern B: Fixed points of nonexpanding maps. Bull. Am. Math. Soc. 1967, 73: 957–961. 10.1090/S0002-9904-1967-11864-0MATHView ArticleGoogle Scholar
- Reich S: Approximating fixed points of nonexpansive mappings. Panam. Math. J. 1994, 4: 23–28.MATHGoogle Scholar
- Suthep S, Yeol JC, Prasit C: Halpern’s iteration for Bregman strongly nonexpansive mappings in reflexive Banach spaces. Comput. Math. Appl. 2012, 64: 489–499. 10.1016/j.camwa.2011.12.026MATHMathSciNetView ArticleGoogle Scholar
- Rockafellar RT: Level sets and continuity of conjugate convex functions. Trans. Am. Math. Soc. 1966, 123: 46–63. 10.1090/S0002-9947-1966-0192318-XMATHMathSciNetView ArticleGoogle Scholar
- Hiriart-Urruty JB, Lemaréchal C Grundlehren der mathematischen Wissenschaften 306. In Convex Analysis and Minimization Algorithms II: Advanced Theory and Bundle Methods. Springer, Berlin; 1993.View ArticleGoogle Scholar
- Zǎlinescu C: Convex Analysis in General Vector Spaces. World Scientific, River Edge; 2002.View ArticleGoogle Scholar
- Asplund E, Rockafellar RT: Gradients of convex functions. Trans. Am. Math. Soc. 1969, 139: 443–467.MATHMathSciNetView ArticleGoogle Scholar
- Bonnans JF, Shapiro A: Perturbation Analysis of Optimization Problems. Springer, New York; 2000.MATHView ArticleGoogle Scholar
- Bauschke HH, Borwein JM, Combettes PL: Essential smoothness, essential strict convexity and Legendre functions in Banach spaces. Commun. Contemp. Math. 2001, 3: 615–647. 10.1142/S0219199701000524MATHMathSciNetView ArticleGoogle Scholar
- Bauschke HH, Borwein JM, Combettes PL: Bregman monotone optimization algorithms. SIAM J. Control Optim. 2003, 42: 596–636. 10.1137/S0363012902407120MATHMathSciNetView ArticleGoogle Scholar
- Bauschke HH, Borwein JM: Legendre functions and the method of random Bregman projections. J. Convex Anal. 1997, 4: 27–67.MATHMathSciNetGoogle Scholar
- Reich S, Sabach S: A strong convergence theorem for a proximal-type algorithm in reflexive Banach spaces. J. Nonlinear Convex Anal. 2009, 10: 471–485.MATHMathSciNetGoogle Scholar
- Bregman LM: The relaxation method for finding the common point of convex sets and its application to the solution of problems in convex programming. U.S.S.R. Comput. Math. Math. Phys. 1967, 7: 200–217.View ArticleGoogle Scholar
- Butnariu D, Resmerita E: Bregman distances, totally convex functions and a method for solving operator equations in Banach spaces. Abstr. Appl. Anal. 2006., 2006: Article ID 84919Google Scholar
- Butnariu D, Iusem AN: Totally Convex Functions for Fixed Points Computation and Infinite Dimensional Optimization. Kluwer Academic, Dordrecht; 2000.MATHView ArticleGoogle Scholar
- Reich S, Sabach S: Existence and approximation of fixed points of Bregman firmly nonexpansive mappings in reflexive Banach spaces. In Fixed-Point Algorithms for Inverse Problems in Science and Engineering. Springer, New York; 2011.Google Scholar
- Reich S: A weak convergence theorem for the alternating method with Bregman distances. In Theory and Applications of Nonlinear Operators of Accretive and Monotone Type. Dekker, New York; 1996.Google Scholar
- Reich S, Sabach S: Two strong convergence theorems for Bregman strongly nonexpansive operators in reflexive Banach spaces. Nonlinear Anal. 2010, 73: 122–135. 10.1016/j.na.2010.03.005MATHMathSciNetView ArticleGoogle Scholar
- Borwein JM, Reich S, Sabach S: A characterization of Bregman firmly nonexpansive operators using a new monotonicity concept. J. Nonlinear Convex Anal. 2011, 12: 161–184.MATHMathSciNetGoogle Scholar
- Martín-Márquez V, Reich S, Sabach S: Right Bregman nonexpansive operators in Banach spaces. Nonlinear Anal. 2012, 75: 5448–5465. 10.1016/j.na.2012.04.048MATHMathSciNetView ArticleGoogle Scholar
- Martín-Márquez V, Reich S, Sabach S: Bregman strongly nonexpansive operators in reflexive Banach spaces. J. Math. Anal. Appl. 2013, 400: 597–614. 10.1016/j.jmaa.2012.11.059MATHMathSciNetView ArticleGoogle Scholar
- Martín-Márquez V, Reich S, Sabach S: Iterative methods for approximating fixed points of Bregman nonexpansive operators. Discrete Contin. Dyn. Syst. 2013, 6: 1043–1063.MATHView ArticleGoogle Scholar
- Alber YI: Metric and generalized projection operators in Banach spaces: properties and applications. In Theory and Applications of Nonlinear Operator of Accretive and Monotone Type. Edited by: Kartsatos AG. Dekker, New York; 1996.Google Scholar
- Censor Y, Lent A: An iterative row-action method for interval convex programming. J. Optim. Theory Appl. 1981, 34: 321–353. 10.1007/BF00934676MATHMathSciNetView ArticleGoogle Scholar
- Phelps RP Lecture Notes in Mathematics. In Convex Functions, Monotone Operators, and Differentiability. 2nd edition. Springer, Berlin; 1993.Google Scholar
- Kohsaka F, Takahashi W: Proximal point algorithms with Bregman functions in Banach spaces. J. Nonlinear Convex Anal. 2005, 6: 505–523.MATHMathSciNetGoogle Scholar
- Maingé PE: The viscosity approximation process for quasi-nonexpansive mappings in Hilbert spaces. Comput. Math. Appl. 2010, 59: 74–79. 10.1016/j.camwa.2009.09.003MATHMathSciNetView ArticleGoogle Scholar
- Ambrosetti A, Prodi G: A Primer of Nonlinear Analysis. Cambridge University Press, Cambridge; 1993.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.